Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 239, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 23, 2022, 8:10 PM CDT for Mitchell County, Osborne County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2022, 8:10 PM CDT (01:10 UTC)
- Expired
- Jun 23, 2022, 9:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mitchell County, KS, Osborne County, KS
The radar
The Grand Island radar (KUEX), 106 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 3:12 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.2 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 1400 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 362 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:37 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 23, 6:37 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 637 PM CDT Thu Jun 23 2022 ..AVIATION UPDATE.. .DISCUSSION...(This evening through Thursday) Issued at 228 PM CDT Thu Jun 23 2022 The main story for today is the threat for severe thunderstorms later this afternoon through the evening. There is decent model agreement that convection will largely target areas south of I-80. But unfortunately there is still some question on storm intensity. Mesoanalysis shows a supercell-favorable environment with 30-40kts of deep shear and 2500J/kg+ of MLCAPE. Additionally, low-level instability and helicity will be strong enough to support a tornado threat. The remaining question is how much of this environment we can tap into. The HRRR continues to advertise largely elevated and weaker convection (likely keeping surface parcels capped). On the other hand, many of the other HREF members develop stronger surface-based storms which would potentially bring all severe hazards into play. Since we are seeing some storms starting to develop in response to forcing arriving from the southwest, so I tend to favor the higher severe threat indicated by the other HREF members. Activity will exit the area by Friday morning, but we will potentially have another round in the afternoon and evening. Before that, we will have another hot day for many locations. Southern areas may see temperatures top 100 degrees and heat index values reaching 105 degrees. Details on convective evolution for Friday afternoon/evening is somewhat uncertain, but stronger forcing aloft and an approaching front should yield at least scattered convection. This would likely favor our northern half, and the hot and humid air would be favorable for severe weather. The weekend then cools down after the cold front moves through the area. Saturday will be breezy with highs in the 80s. There is still a chance for a few storms in our southeast, but most areas will be dry. Sunday will be even cooler, with highs in the 70s. The overall pattern is looking quite dry Sunday through at least the middle of next week as temperatures climb back into the mid to upper 90s. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday) Issued at 631 PM CDT Thu Jun 23 2022 Thunderstorms are developing across the area this evening, but activity is expected to remain south of the terminals. LLWS is expected to affect both terminals late tonight and into the early morning hours. There are indications of some lower stratus in the early morning hours, but while models indicate this may be more likely at KGRI, confidence is too low to include in this TAF issuance. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Mangels AVIATION...Hickford
Hazardous weather outlook, Jun 23, 2:06 PM CDT, 6 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 206 PM CDT Thu Jun 23 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 241200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 206 PM CDT Thu Jun 23 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected to develop between 4pm and 7pm, gradually moving east southeastward across portions of the area through the evening and into the overnight. Some of these storms may be severe with hail to the size of golf balls, 70 MPH winds, and possibly a tornado or two. This will mainly impact areas south of Interstate 80, and the main timeframe for severe weather is 4pm to 11pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values of 100 to 105 degrees are expected over northern Kansas and south of Highway 6 in Nebraska. Another round of strong to severe thunderstorms is expected late Friday afternoon through the evening. Low chances for thunderstorms linger over southeast portions of the outlook area through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. Please report any severe weather to the National Weather Service. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, Jun 23, 5:50 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
550 PM CDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND GST 3 N TIPTON 39.38N 98.46W
06/23/2022 M51 MPH MITCHELL KS MESONET
&&
PFANNKUCHLocal storm report, Jun 23, 6:35 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
635 PM CDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HEAVY RAIN 9 SW HUNTER 39.16N 98.53W
06/23/2022 M2.20 INCH OSBORNE KS PUBLIC
RAINFALL SO FAR TODAY, MOST OF WHICH IN PAST
FEW HOURS.
&&
PFANNKUCHSpecial weather statement, Jun 23, 7:02 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Hastings NE
702 PM CDT Thu Jun 23 2022
KSZ018-240030-
Osborne KS-
702 PM CDT Thu Jun 23 2022
...A strong thunderstorm will impact portions of central Osborne
County through 730 PM CDT...
At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Alton, or 29 miles northeast of Emmeram, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Osborne and Downs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Kansas.
&&
LAT...LON 3923 9890 3940 9903 3957 9882 3957 9858
3948 9849 3932 9849
TIME...MOT...LOC 0001Z 245DEG 31KT 3935 9890
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MangelsLocal storm report, Jun 23, 7:10 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
710 PM CDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HEAVY RAIN 9 SW HUNTER 39.16N 98.53W
06/23/2022 M2.50 INCH OSBORNE KS TRAINED SPOTTER
&&Special weather statement, Jun 23, 7:20 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Hastings NE
720 PM CDT Thu Jun 23 2022
KSZ019-240100-
Mitchell KS-
720 PM CDT Thu Jun 23 2022
...A strong thunderstorm will impact portions of southwestern
Mitchell County through 800 PM CDT...
At 720 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hunter, or 18 miles northwest of Lincoln, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Victor around 740 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Kansas.
&&
LAT...LON 3925 9849 3944 9826 3927 9803 3922 9818
3922 9849
TIME...MOT...LOC 0020Z 233DEG 17KT 3922 9840
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MangelsSpecial weather statement, Jun 23, 7:51 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Hastings NE
751 PM CDT Thu Jun 23 2022
KSZ007-018-019-240130-
Jewell KS-Osborne KS-Mitchell KS-
751 PM CDT Thu Jun 23 2022
...Strong thunderstorms will impact portions of Mitchell,
southeastern Jewell and east central Osborne Counties through 830 PM
CDT...
At 750 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cawker City to 8 miles south of Osborne.
Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Cawker City around 755 PM CDT.
Glen Elder around 805 PM CDT.
Other locations in the path of these storms include Tipton, Beloit
and Randall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Kansas.
&&
LAT...LON 3928 9874 3956 9845 3969 9793 3966 9793
3922 9817
TIME...MOT...LOC 0050Z 252DEG 22KT 3947 9840 3932 9866
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MangelsThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 3:56 AM CDT | Special Weather Statement | GID | Nuckolls | 34 min |
| Jun 24, 4:25 AM CDT | Special Weather Statement | GID | Nuckolls, Thayer | 35 min |
| Jun 23, 7:02 PM CDT | Special Weather Statement | GID | Osborne | 28 min |
| Jun 23, 7:20 PM CDT | Special Weather Statement | GID | Mitchell | 40 min |
| Jun 23, 7:30 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 45 min |
| Jun 23, 7:51 PM CDT | Special Weather Statement | GID | Mitchell | 39 min |
| Jun 23, 8:32 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 43 min |
| Jun 23, 9:08 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 52 min |
| Jun 23, 9:48 PM CDT | Special Weather Statement | GID | Smith | 27 min |
| Jun 23, 10:11 PM CDT | Severe Thunderstorm Warning | GID | Smith | 49 min |
| Jun 23, 11:02 PM CDT | Special Weather Statement | GID | Smith | 28 min |
| Jun 23, 11:31 PM CDT | Special Weather Statement | GID | Jewell | 29 min |
| Jun 23, 11:44 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 46 min |
| Jun 24, 12:23 AM CDT | Special Weather Statement | GID | Jewell | 22 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.